Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 106, NWS Birmingham, AL

March 19, 2003Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2003, 9:12 PM CST for Randolph County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 9:12 PM CST (03:12 UTC)
Expired
Mar 19, 2003, 10:15 PM CST
In force
63 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Randolph County, AL

The radar

The Atlanta radar (KFFC), 81 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 200312
SVRBHM
ALC111-200415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
913 PM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 1015 PM CST

* AT 913 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WOODLAND...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...NEWELL AND
WEDOWEE.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3350 8533 3335 8528 3312 8560 3332 8564
          3349 8545

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:02 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 19, 7:02 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
702 PM CST WED MAR 19 2003

WILL ISSUE AN UPDATE ON THE ZONE PACKAGE AROUND 7 PM MAINLY FOR
CANCELATION OF THE TORNADO WATCH FOR EASTERN ZONES. PLENTY OF
REPORTS OF HAIL AND A FEW REPORTS OF WIND DAMAGE. NUMEROUS REPORTS
OF FUNNEL CLOUDS WITH SOME DAMAGE AND SURVEY TEAMS WILL INVESTIGATE
TOMORROW.

ONGOING THUNDERSTORMS GENERALLY CONFINED SOUTHEAST OF A LINE FROM
ROANOKE TO ALEXANDER CITY TO MONTGOMERY. LATEST SURFACE ANALYSIS
INDICATES DRY LINE ORIENTED NORTH-SOUTH ALMOST CUTTING THE STATE IN
HALF. SOME OF THE STORMS COULD STILL BE STRONG IN SOUTHEAST
SECTIONS FOR THE NEXT FEW HOURS. ADDITIONAL UPDATE MAY OCCUR LATER
THIS EVENING.

.BHM...NONE.

LINHARES/75
Hazardous weather outlook, Mar 19, 12:45 PM CST, 8 hours 27 minutes before
ALZ011>015-017>050-192100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA THROUGH TONIGHT
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. THEY WILL BE
MAINLY EAST OF INTERSTATE 65. A FEW OF THE STORMS MAY BE STRONG TO
SEVERE...AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT
WILL BE MAINLY CONFINED TO EAST ALABAMA.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH
THURSDAY NIGHT.  HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER
THUNDERSTORM DEVELOPMENT.  AT THIS TIME...IT APPEARS THAT THURSDAY
NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS...
AS A WEAK COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY AT TIMES THROUGH TONIGHT.

In the hours before

Local storm report, Mar 19, 4:28 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    GOLDVILLE                 AL   FUNNEL CLOUD
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0329 PM    NEW SITE                  AL   0.75 IN HAIL
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0330 PM    WELLBORN                  AL   1.75 IN HAIL
03/19/03   CALHOUN                        REPORTED BY CALHOUN
                                          COUNTY EMA.

0330 PM    ANNISTON                  AL   0.75 IN HAIL
03/19/03   CALHOUN                        PUBLIC REPORT.

0330 PM    ANNISTON                  AL   FUNNEL CLOUD
03/19/03   CALHOUN                        REPORTED BY HAM RADIO
                                          OPERATOR AND TRAINED
                                          STORM SPOTTER.
Local storm report, Mar 19, 5:02 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    NEW SITE                  AL   0.88 IN HAIL
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0340 PM    ANNISTON                  AL   0.88 IN HAIL
03/19/03   CALHOUN                        REPORTED BY WGRW RADIO.

0342 PM    SAKS                      AL   1.75 IN HAIL
03/19/03   CALHOUN                        REPORTED BY CALHOUN
                                          COUNTY EMA.

0345 PM    TALLADEGA                 AL   0.75 IN HAIL
03/19/03   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

0345 PM    OXFORD                    AL   FUNNEL CLOUD
03/19/03   CALHOUN                        REPORTED BY TRAINED STORM
                                          SPOTTER.

0345 PM    GAYLESVILLE               AL   FUNNEL CLOUD
03/19/03   CHEROKEE                       REPORTED BY WEIS RADIO.

0350 PM    RINGGOLD                  AL   WIND DAMAGE
03/19/03   CHEROKEE                       POWER LINES AND TREES
                                          DOWN ON COUNTY ROAD 91,
                                          COUNTY ROAD 56, AND
                                          HIGHWAY 35 N.   REPORTED
                                          BY WEIS RADIO.

0400 PM    DAVISTON                  AL   1.00 IN HAIL
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0415 PM    WADLEY                    AL   0.88 IN HAIL
03/19/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.

0445 PM    ROANOKE                   AL   1.00 IN HAIL
03/19/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.

0447 PM    ROANOKE                   AL   1.75 IN HAIL
03/19/03   RANDOLPH                       REPORTED BY ROANOKE RADIO
                                          STATION.

0450 PM    WHITES CROSSROADS         AL   0.88 IN HAIL
03/19/03   RANDOLPH                       REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, Mar 19, 5:23 PM CST, 3 hours 49 minutes before
ALZ027>029-036>038-041>050-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
523 PM CST WED MAR 19 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 58...

  AUTAUGA...COOSA...LOWNDES...TALLADEGA...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 58
WHICH IS IN EFFECT UNTIL 700 PM...

  BARBOUR...BULLOCK...CHAMBERS...CLAY...ELMORE...
  LEE...MACON...MONTGOMERY...PIKE...RANDOLPH...
  RUSSELL...TALLAPOOSA...
Local storm report, Mar 19, 6:31 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    6 NW ROANOKE              AL   4.00 IN HAIL
03/19/03   RANDOLPH                       SOFTBALL SIZE HAIL
                                          REPORTED IN THE
                                          FRIENDSHIP COMMUNITY.
                                          COLLECTED UP TO A FOOT
                                          DEEP. REPORTED BY
                                          RANDOLPH COUNTY EMA.

0505 PM    ROANOKE                   AL   1.75 IN HAIL
03/19/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.

0510 PM    OPELIKA                   AL   0.75 IN HAIL
03/19/03   LEE                            PUBLIC REPORT.

0510 PM    8 S PHENIX CITY           AL   0.75 IN HAIL
03/19/03   RUSSELL                        REPORTED BY RUSSELL
                                          COUNTY EMA.

0520 PM    SMITHS                    AL   0.25 IN HAIL
03/19/03   LEE                            REPORTED BY LEE COUNTY
                                          EMA.
Local storm report, Mar 19, 7:54 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ANNISTON ARMY DEPOT       AL   FUNNEL CLOUD
03/19/03   CALHOUN                        SPOTTED 7 MILES W OF
                                          HIGHWAY 431. REPORTED BY
                                          TRAINED STORM SPOTTER.

0500 PM    5 S FORT MITCHELL         AL   FUNNEL CLOUD
03/19/03   RUSSELL                        REPORTED BY RUSSELL
                                          SHERIFFS OFFICE.

0510 PM    FORT MITCHELL             AL   0.75 IN HAIL
03/19/03   RUSSELL                        REPORTED BY RUSSELL
                                          SHERIFFS OFFICE.

0545 PM    LAFAYETTE                 AL   1.75 IN HAIL
03/19/03   CHAMBERS                       REPORTED BY CHAMBERS
                                          COUNTY EMA.

0647 PM    MILLTOWN                  AL   1.00 IN HAIL
03/19/03   CHAMBERS                       REPORTED BY CHAMBERS
                                          COUNTY EMA.
Special weather statement, Mar 19, 8:03 PM CST, 1 hour 9 minutes before
ALZ029-200230-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CST WED MAR 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR RANDOLPH COUNTY UNTIL 830 PM
CST...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 800 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES EAST OF WEDOWEE...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WOODLAND AND WEDOWEE
THROUGH 830 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS PEA TO MARBLE SIZED HAIL.
HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3330 8554 3317 8539 3341 8506 3357 8525

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.